SciELO - Scientific Electronic Library Online

 
vol.31 issue2Multicenter primary adenocarcinoma with 12 foci: case report and literature reviewSquamous cell carcinoma as a late complication of sacrococcygeal pilonidal disease: case report author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Revista Brasileira de Coloproctologia

Print version ISSN 0101-9880

Abstract

BATISTA, Rodrigo Rocha; POZZOBON, Bárbara Heloisa Zanchetta; ALBUQUERQUE, Idblan Carvalho De  and  FORMIGA, Galdino José Sitonio. Hepatotoxicity induced by sulfasalazine: case report. Rev bras. colo-proctol. [online]. 2011, vol.31, n.2, pp. 210-212. ISSN 0101-9880.  http://dx.doi.org/10.1590/S0101-98802011000200014.

The sulfasalazine is widely used in inflammatory bowel disease, especially in mild and moderate ulcerative rectocolitis. However, its use is related to several side effects, including severe liver dysfunction. We report the case of male patient, 21 years, with the moderate ulcerative rectocolitis, complaining of inappetence, fever, arthralgia and jaundice for seven days. Personal history includes use of sulfasalazine 4 g/day during six weeks. The physical examination revealed jaundiced, with members in rash and lower extremity edema. Laboratory exams showed an increase in bilirubin, liver enzymes and canalicular and C-reactive protein. With the diagnosis of hepatotoxicity by sulfasalazine, this medication was suspended, and introduced prednisone 20 mg/day and ciprofloxacin 1g/day. He was discharged on the third day of admission after clinical and laboratorial improvement. Currently, he is asymptomatic and in use of azathioprine 150 mg/day.

Keywords : hepatitis; idiosyncrasy; proctocolitis; sulfasalazine; therapeutics.

        · abstract in Portuguese     · text in Portuguese     · pdf in Portuguese